Kansas, 2001

Flash Flood and Hail in Kansas, April 14, 2001

April 14, 2001 · NWS EAX · 13 events in 5 counties and zones

8 hail, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 14, 3:17 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 14, 3:17 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SAT APR 14 2001

TSRA HAVE FORMED ALONG H8 FRONTAL BOUNDARY AND SLIDING INTO WRN CWA.
THIS WILL BE THE FIRST CONCERN. SURGING SFC BOUNDARY FROM THE SOUTH
WILL BE THE NEXT ONE LATER THIS EVENING. SHTWV COMING OUT OF THE
ROCKIES IS THE INSTIGATOR. MOISTURE FINALLY RETURNING WILL LIGHT UP
THE SFC BOUNDRY.

SHTWV MOVES THRU PRETTY QUICK WITH DOWNWARD MOTION BY 12Z. MAY SEE
SOME REMAINING SHOWERS LEAVING ERN CWA EARLY.  ONLY OTHER THING TO
LOOK AT WAS THE CHC OF RAIN ON MONDAY. 300K ISENTROPIC LIFT PRETTY
DECENT IN THE WRN ZONES...AND HAVE ADDED CHC OF RAIN. MDLS STILL IN
AGREEMENT WITH COLD TEMPS COME DOWN AHEAD OF SFC HIGH. HAVE GENRLY
GONE WITH MAV GUID TEMPS.

NXT CHC FOR PCPN LOOKS TO BE SAT IN THE EXTENDED.

.EAX...NONE

LVQ

In the hours before

Special weather statement, Apr 14, 12:00 PM CST, 6 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT APR 14 2001

FORECAST:  THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EAST CENTRAL
KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON OR THIS
EVENING.  SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY SOUTH OF
INTERSTATE 70.  THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE
HAIL AND DAMAGING WINDS.  SPOTTER ACTIVATION MAY BE NECESSARY ACROSS
EAST CENTRAL KANSAS...AS WELL AS WESTERN AND CENTRAL MISSOURI LATER
THIS AFTERNOON INTO TONIGHT.

DISCUSSION:  AN UPPER LEVEL DISTURBANCE TRACKING THROUGH THE ROCKIES
WILL HELP DEVELOP A LOW PRESSURE SYSTEM AT THE SURFACE OVER KANSAS
THIS AFTERNOON.  AS THIS LOW DEEPENS...IT WILL DRAW MOIST AND
UNSTABLE AIR NORTHWARD AS A WARM FRONT MOVES TO THE NORTH.  THE WARM
FRONT SHOULD REACH I-70 BEFORE STALLING.  THIS FRONT...AND THE UPPER
LEVEL DISTURBANCE...SHOULD COMBINE TO GENERATE THUNDERSTORMS BY LATE
AFTERNOON OR EARLY EVENING ACROSS THE AREA.  THE STRENGTH OF THE
STORMS WILL BE DEPENDENT UPON HOW MUCH MOISTURE RETURNS TO THE
AREA.  AT THIS TIME...IT APPEARS THAT ENOUGH MOISTURE WILL BE
AVAILABLE FOR A FEW SEVERE THUNDERSTORMS ACROSS EAST CENTRAL KANSAS
AND WEST CENTRAL MISSOURI THIS EVENING.

OUTLOOK:  DRY AND COLDER WEATHER IS EXPECTED FOR EARLY NEXT WEEpK
WITH FREEZING TEMPERATURES POSSIBLE TUESDAY AND WEDNESDAY MORNING.

JM

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

The radar

The Pleasant Hill radar (KEAX), 66 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Johnson

When
April 14, 6:00 PM CST
Where
Johnson County, 2 mi W of De Soto
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -95.000

Thunderstorm Wind, Wyandotte

When
April 14, 6:13 PM CST
Where
Wyandotte County, Kansas City
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -94.667

Thunderstorm Wind, Johnson

When
April 14, 7:09 PM CST
Where
Johnson County, Shawnee
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -94.717

Hail, Leavenworth

When
April 14, 7:17 PM CST
Where
Leavenworth County, Tonganoxie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -95.083

Hail, Leavenworth

When
April 14, 7:31 PM CST
Where
Leavenworth County, 7 mi W of Linwood
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -95.167

Thunderstorm Wind, Doniphan

When
April 14, 7:40 PM CST
Where
Doniphan County, Highland
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -95.267

Law enforcement reported wind gusts to 66 mph.

Hail, Johnson

When
April 14, 7:45 PM CST
Where
Johnson County, 2 mi SW of Shawnee
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.000, -94.750

Hail, Leavenworth

When
April 14, 7:54 PM CST
Where
Leavenworth County, Linwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -95.033

Hail, Johnson

When
April 14, 8:30 PM CST
Where
Johnson County, Gardner
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -94.933

Thunderstorm Wind, Miami

When
April 14, 8:30 PM CST
Where
Miami County, Antioch
Reported by
LAW ENFORCEMENT
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Law enforcement reported 3/4 inch hail and gusts to 70 mph.

Hail, Miami

When
April 14, 8:40 PM CST
Where
Miami County, Somerset
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -94.767

Hail, Miami

When
April 14, 8:49 PM CST
Where
Miami County, 2 mi S of Louisburg
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -94.683

Flash Flood, Wyandotte

When
April 14, 8:49 PM CST to 11:00 PM CST
Where
Wyandotte County, Kansas City
Reported by
EMERGENCY MANAGER
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Several roads closed and one water recue needed

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243090, 5243100, 5243091, 5243094, 5243095, 5243089, 5243092, 5243096, 5243093, 5243097, 5243098, 5243099, 5243101.